Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 94, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 5:10 PM EST for Howard County, Tipton County, Indiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 5:10 PM EST (22:10 UTC)
- Expired
- Jul 8, 2001, 5:45 PM EST
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties
Counties Howard County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:15 PM EST | Thunderstorm Wind 56 M | Greentown, IN | |
| Jul 8, 5:20 PM EST | Thunderstorm Wind 50 E | Groomville, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1832 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 082211
SVRIND
INC067-159-082245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EST SUN JUL 8 2001
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWARD COUNTY IN CENTRAL INDIANA
THIS INCLUDES THE CITY OF KOKOMO
TIPTON COUNTY IN CENTRAL INDIANA
* UNTIL 545 PM EST
* AT 505 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF KOKOMO TO 6
MILES SOUTHWEST OF RUSSIAVILLE...OR FROM 11 MILES SOUTHEAST OF
LOGANSPORT TO 10 MILES NORTHEAST OF FRANKFORT...MOVING EAST AT 55
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
INDIAN HEIGHTS AT 515 PM EST
GREENTOWN AT 520 PM EST
CONVERSE AT 525 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
$$
LAT...LON 4058 8597 4058 8629 4045 8634 4043 8630
4040 8630 4038 8623 4024 8623 4024 8587
4058 8588
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 8, 2:20 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST SUN JUL 8 2001 AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT. CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL. BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT. BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS. WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO KEEP POPS OUT AT THAT TIME. NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL NUMBERS LOOK REASONABLE. .IND...NONE. JAS
In the hours before
Special weather statement, Jul 8, 3:37 PM EST, 1 hour 33 minutes before
INZ028-029-035-043-082130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 337 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST... NO WARNINGS WERE IN EFFECT AT 330 PM EST...HOWEVER, THUNDERSTORMS ARE INTENSIFYING RAPIDLY IN EASTERN ILLINOIS. 70 MPH WINDS HAD CAUSED CONSIDERABLE WIND DAMAGE IN ILLINOIS EARLIER THIS AFTERNOON. THE WARM AND HUMID AIRMASS COULD RESULT IN THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 80 TO 90 MPH. AT 330 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS. THUNDERSTORMS WITH DANGEROUS LIGHTNING TORRENTIAL RAINS AND GUSTY WINDS WILL MOVE INTO THE LAFAYETTE...ATTICA...AND WILLIAMSPORT AREAS BY 430 PM EST. STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON. CURRAN
Special weather statement, Jul 8, 4:20 PM EST, 50 minutes before
INZ030-036>042-045>049-054>057-065-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 420 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST... AT 415 PM EST...RADAR WAS INDICATING NUMEROUS THUNDERSTORMS POPPING UP MAINLY NORTH OF INTERSTATE 70 FROM GREENFIELD TO ROCKVILLE AND NORTH TO KOKOMO. THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST AROUND 30 MPH. THUNDERSTORMS WILL REACH DOWNTOWN INDIANAPOLIS AND SHELBYVILLE BY 430 PM. THESE STORMS ARE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH. THESE STORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH 6 PM. STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON.
Local storm report, Jul 8, 4:35 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM COVINGTON IN WIND DAMAGE
07/08/01 FOUNTAIN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN. POWER LINES
DOWN.
0427 PM WILLIAMSPORT IN WIND DAMAGE
07/08/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.Local storm report, Jul 8, 4:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM MELLOTT IN WIND DAMAGE
07/08/01 FOUNTAIN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.Local storm report, Jul 8, 4:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 8 NE LAFAYETTE IN WIND DAMAGE
07/08/01 TIPPECANOE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Special weather statement, Jul 8, 5:06 PM EST, 4 minutes before
INZ031-038>042-046>049-053>057-062>065-070>072-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 506 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST... AT 500 PM EST...RADAR WAS INDICATING NUMEROUS THUNDERSTORMS MOVING SOUTHEAST ACROSS EAST CENTRAL INDIANA. THE STRONGEST STORMS WERE ALONG OR NORTHEAST OF INTERSTATE 74 FROM GREENSBURG TO INDIANAPOLIS AND NORTHEAST TO ELWOOD. THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST AROUND 30 MPH AND EFFECT SHELBYVILLE AND GREENFIELD THROUGH 530 PM. THESE STORMS ARE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH. IN ADDITION...A SQUALL LINE FROM ROCKVILLE TO CRAWFORDSVILLE TO FRANKFORT WHICH IS CURRENTLY PRODUCING SEVERE WIND DAMAGE WILL MOVE INTO THE ANDERSON...INDIANAPOLIS AND GREENCASTLE AREA AROUND 6 PM. STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:08 AM EST | Severe Thunderstorm Warning | IND | Johnson, Shelby | 37 min |
| Jul 8, 11:32 AM EST | Severe Thunderstorm Warning | IND | Decatur, Rush | 43 min |
| Jul 8, 4:01 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 29 min |
| Jul 8, 4:18 PM EST | Severe Thunderstorm Warning | IND | Fountain, Vermillion | 27 min |
| Jul 8, 4:36 PM EST | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 39 min |
| Jul 8, 4:48 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 42 min |
| Jul 8, 5:02 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton | 43 min |
| Jul 8, 5:16 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 44 min |
| Jul 8, 5:24 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 41 min |
| Jul 8, 5:30 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 45 min |
| Jul 8, 5:36 PM EST | Severe Thunderstorm Warning | IND | Johnson, Morgan | 34 min |
| Jul 8, 5:43 PM EST | Severe Thunderstorm Warning | IND | Hancock, Shelby | 47 min |
| Jul 8, 5:48 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry | 42 min |
| Jul 8, 6:04 PM EST | Severe Thunderstorm Warning | IND | Rush | 36 min |
| Jul 8, 6:13 PM EST | Severe Thunderstorm Warning | IND | Randolph | 42 min |
| Jul 8, 6:19 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 36 min |
| Jul 8, 6:52 PM EST | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.